Winter Storm, Lee
- When
- January 1, 3:00 AM EST to January 2, 6:00 AM EST
- Where
- Lee forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A strong upper level disturbance swept through the Tennessee Valley and southern Appalachains bringing a round of light snow to the area. Amounts were generally 1 to 3 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong upper level disturbance swept through the Tennessee Valley and southern Appalachains bringing a round of light snow to the area. Amounts were generally 1 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 8:19 PM EST, 6 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 819 PM EST SUN DEC 31 2000 CURRENT FCST IN DECENT SHAPE AS SOME SNOW STILL TO COME OVERNIGHT... MAINLY WRN ZONES AS S/WV MAKES ITS WAY E THRU THE MS VLY. EXPECT -SN WITH THIS FEATURE ON THE PLATEAU AND SE TN BEGINNING ARND 2 AM EST. CHC FOR SNOW CONTINUES ON NEW YEAR'S DAY AS UPR LO DROPS SE TWD THE FA. MIN TEMPS IN THE BALLPARK FOR TONIGHT. .MRX... NC...NONE. TN...N$ONE. VA...NONE.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1132 PM EST SUN DEC 31 2000 ...SNOWY NEW YEARS DAY ANTICIPATED ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA... A DEVELOPING UPPER LEVEL STORM ACROSS THE MISSISSIPPI VALLEY WILL SPREAD SNOW INTO EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA BY EARLY MONDAY MORNING WITH OCCASIONAL SNOW ANTICIPATED FOR NEW YEARS DAY. LIGHT TO MODERATE SNOW IS EXPECTED AREA-WIDE WITH SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY EARLY AFTERNOON MONDAY. LOCALLY HEAVIER ACCUMULATIONS ARE POSSIBLE ACROSS THE HIGHER TERRAIN. PERSONS PLANNING ON TRAVELING NEW YEARS DAY SHOULD BE PREPARED FOR WINTRY TRAVEL CONDITIONS WITH AREA ROADWAYS POSSIBLY BECOMING SNOW PACKED AND ICY...ESPECIALLY BRIDGES AND OVERPASSES. GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION NEW YEARS DAY AND SLOW DOWN. SCATTERED SNOW SHOWERS OR FLURRIES ARE ANTICIPATED TO CONTINUE MOST LOCATIONS MONDAY NIGHT INTO EARLY TUESDAY. MINOR ADDITIONAL ACCUMULATIONS ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND THE FAR EASTERN TENNESSEE MOUNTAINS. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WINTER WEATHER ADVISORIES FROM YOUR NATIONAL WEATHER SERVICE. DH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229357, 5229358, 5229359, 5229360, 5229361.